[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.82.105. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1984

Late-Onset, Warfarin-Caused Necrosis Occurring in a Patient With Infectious Mononucleosis

Author Affiliations

From the Sections of Infectious Disease (Drs Franson and Rose) and Hematology/Medical Oncology (Drs Spivey, Maroney, and Libnoch), Wood (Wis) Veterans Administration Medical Center; and the Department of Medicine (Drs Franson, Rose, Spivey, Maroney, and Libnoch), the Medical College of Wisconsin, Milwaukee.

Arch Dermatol. 1984;120(7):927-931. doi:10.1001/archderm.1984.01650430113021
Abstract

† A 25-year-old man with Klinefelter's syndrome and recurrent thrombophlebitis, for which he had been receiving long-term warfarin sodium therapy, had bilateral ecchymoses on the hips coincident with serologically confirmed Epstein-Barr virus-caused mononucleosis. Biopsy specimens taken from the hip lesions showed microscopic findings consistent with a diagnosis of warfarin necrosis. Direct immunofluorescence microscopy disclosed vessel-wall deposition of IgM and heavy upperdermal deposition of IgG. Electron microscopy disclosed nonspecific endothelial cell blebs that projected into the vessel lumen. The temporal association of mononucleosis with the onset of warfarin necrosis suggests that the viral illness may have precipitated an immunologic endothelial surface reaction, leading to thrombosis and secondary hemorrhage with infarction. To our knowledge, the appearance of warfarin necrosis in a patient receiving long-term, stable anticoagulation therapy has not been previously reported.

(Arch Dermatol 1984;120:927-931)

×